Two Healthcare Workers in Alaska Develop Allergic Reactions to Pfizer's Covid-19 Vaccine

·4-min read

Two healthcare workers, who received Pfizer's coronavirus vaccine, developed concerning reactions, even as the US rolled out the vaccine to frontline healthcare workers and high-risk individuals amid increasing COVID19 infections across the country. A report in The New York Times said the two health care workers at Bartlett Regional Hospital in Alaska developed concerning reactions just minutes after receiving Pfizer's coronavirus vaccine this week. One staff member was hospitalised for a few days.

One of the healthcare workers, a middle-aged woman, had no history of allergies but had an anaphylactic reaction 10 minutes after receiving the vaccine. She experienced a rash over her face and torso, shortness of breath and an elevated heart rate, the NYT report said adding that anaphylaxis can be life-threatening, with impaired breathing and drops in blood pressure that usually occur within minutes or even seconds after exposure to a food or medicine, or even a substance like latex to which the person is allergic.

The second worker received his shot on Wednesday and developed eye puffiness, lightheadedness and a scratchy throat 10 minutes after the injection, the hospital said in a statement. He was taken to the emergency room and treated with medication including epinephrine and Benadryl. The worker was back to normal within an hour and released.

The first COVID-19 vaccinations began this week across the US and critical care nurse Sandra Lindsay in New York became the first person in the US to be vaccinated for COVID19. The Pfizer vaccine was shown to be safe with an efficacy rate of about 95 per cent in a clinical trial involving 44,000 participants.

The NYT report added that the Alaska cases will likely intensify concerns about possible side effects and may prompt calls for stricter guidelines to ensure that recipients were carefully monitored for adverse reactions. Despite the initial cases of allergic reactions, health officials have said that the cases would not disrupt their vaccine rollout plans. We have no plans to change our vaccine schedule, dosing or regimen, Dr. Anne Zink, Alaska's chief medical officer, said in a statement.

Bartlett Regional Hospital's emergency department medical director Dr Lindy Jones said the first worker was given a shot of epinephrine, a standard treatment for severe allergic reactions. While her symptoms subsided, they re-emerged, and she was treated with steroids and an epinephrine drip. The NYT report said when the doctors tried to stop the drip, her symptoms re-emerged yet again, so the woman was moved to the intensive care unit.

The hospital has administered 144 total doses as of Wednesday night. Dr Paul A Offit, a vaccine expert and member of an outside advisory panel that recommended the Food and Drug Administration authorize the Pfizer vaccine for emergency use, said the initial cases of allergic reaction in individuals should not mean that the vaccine roll out should be paused.

I don't think this means we should pause vaccine distribution, he said. Not at all. But he said researchers need to figure out what component of the vaccine is causing this reaction. Dr Jay Butler, a top infectious-disease expert with the Centers for Disease Control and Prevention, said the Alaska situation showed that the monitoring system worked. The federal agency has recommended that the vaccine be administered in settings that have supplies, including oxygen and epinephrine, to manage anaphylactic reactions.

Similar allergic reactions have also occurred in individuals getting the vaccine in Britain. According to the NYT, a Pfizer spokeswoman Jerica Pitts said the company did not yet have all of the details of the Alaska situation but was working with local health authorities. The vaccine comes with information warning that medical treatment should be available in case of a rare anaphylactic event, she said.

We will closely monitor all reports suggestive of serious allergic reactions following vaccination and update labelling language if needed, Pitts said. Pfizer officials have said the two British people who had the reaction had a history of severe allergies. One, a 49-year-old woman, had a history of egg allergies. The other, a 40-year-old woman, had a history of allergies to several medications.

FDA officials have said they would require Pfizer to increase its monitoring for anaphylaxis and submit data on it once the vaccine comes into further use, the NYT report said.